Wednesday, August 13, 2014

Digoxin linked to higher risk of death for those with atrial fibrillation

By Lana Bandoim 

2014-08-11 19:59
Digoxin
A new study has linked digoxin to a higher risk of death in patients who have atrial fibrillation. Digoxin is a popular heart medication that has been used for decades. However, research published in the Journal of the American College of Cardiology indicates it may not be the best option for patients with certain heart rhythm problems.
Atrial fibrillation and digoxin
Researchers discovered that patients who were taking digoxin and suffering from atrial fibrillation also had a 20 percent higher risk of dying. They followed 122,000 people in the study to determine that the medication may not be an appropriate treatment for everyone. Researchers recommend that doctors consider other options for these patients.
Alternatives for patients with atrial fibrillation
Researchers suggest that patients explore the possibility of using beta-blockers instead of digoxin and discuss this treatment option with their doctors. They consider this a safe alternative for people with atrial fibrillation, but all medications have side effects and risks. It is important to explore the alternatives available on the market with the guidance of a medical professional.

No comments:

Post a Comment